Stability of pulses in nonlinear optical fibers using phase-sensitive amplifiers

J. Nathan Kutz*, William L. Kath

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

26 Scopus citations

Abstract

We consider the stability of soliton-like pulses propagating in nonlinear optical fibers with periodically spaced phase-sensitive amplifiers, a situation where the averaged pulse evolution is governed by a fourth-order nonlinear diffusion equation similar to the Kuramoto-Sivashinsky or Swift-Hohenberg equations. A bifurcation and stability analysis of this averaged equation is carried out, and in the limit of small amplifier spacing, a steady-state pulse solution is shown to be asymptotically stable. Furthermore, both a saddle-node bifurcation and a subcritical bifurcation from the zero solution are found. Analytical results are confirmed using the bifurcation software package AUTO. The analysis provides evidence for the existence of stable pulse solutions for a wide range of parameter values, including those corresponding to physically realizable soliton communications systems.

Original languageEnglish (US)
Pages (from-to)611-626
Number of pages16
JournalSIAM Journal on Applied Mathematics
Volume56
Issue number2
DOIs
StatePublished - Apr 1996

Keywords

  • Bifurcation theory
  • Nonlinear optical pulse propagation
  • Optical fibers
  • Solitons

ASJC Scopus subject areas

  • Applied Mathematics

Fingerprint Dive into the research topics of 'Stability of pulses in nonlinear optical fibers using phase-sensitive amplifiers'. Together they form a unique fingerprint.

Cite this